What is Naloxone?
Naloxone (NARCAN®) is a medication approved by the Food and Drug Administration to rapidly reverse opioid overdose.
Naloxone is an opioid antagonist, which means it works by binding to opioid receptors in the brain. It helps by blocking the dangerous effects of opioids.
Naloxone is safe to administer even if the person does not have opioids in their system. Naloxone will not reverse overdoses of substances that are not opioids. However, because these drugs are often mixed with fentanyl, an extremely powerful opioid, a person may have taken an opioid without even knowing it.
For this reason, if you suspect a person is experiencing an overdose, it will not hurt them if you administer naloxone–it might even save their life.
Who should carry Naloxone?
Naloxone is safe to carry. Carrying naloxone is no different than carrying a rescue inhaler or an EPIPEN® (epinephrine) to treat a life-threatening allergic reaction.
If you or someone you know is at increased risk for opioid overdose, you should carry naloxone. Other people who might be at risk of an opioid overdose include:
- People who have Opioid Use Disorder
- People who have an opioid prescription
- People who are taking Medications for Opioid Use Disorder or Medication-Assisted Treatment
- People who use other controlled substances because of the risk of fentanyl contamination
After the passage of SB 629, Naloxone is also available in public schools.
Learn the signs of an opioid overdose
Opioid overdose is life-threatening and requires immediate emergency medical attention. If you suspect an opioid overdose, call 911 as soon as you can.
Opioid overdose can occur when someone misuses an opioid prescription, mixes opioids with other drugs, or uses drugs contaminated with fentanyl.
Recognizing the signs of opioid overdose can save lives. Here is what to look for:
- The person is limp or unconscious and cannot be awakened.
- Their breathing is abnormal, slow, or weak.
- Their lips or fingernails have a gray, ashen, blue, or purple color (a sign they aren’t getting enough oxygen).
- Their pupils are very small, pinpoint sized.
- They are making choking or gurgling sounds.
- Their breathing or heartbeat slows down or stops.
How to administer Naloxone
Naloxone is available in a nasal spray. NARCAN® nasal spray is available to purchase over the counter, meaning you do not need a prescription to have it. One box of NARCAN® contains two doses. Here is how to use the nasal spray:
- Remove the nasal spray from its packaging.
- Tilt the person’s head back to straighten their airway, provide support under the neck with your hand.
- Hold the nasal spray with your thumb on the bottom of the plunger and your index and middle fingers on either side of the nozzle.
- Gently insert the nozzle into one nostril.
- Once the nozzle is fully inserted into the nostril, press the plunger in all the way to release the dose.
If the person does not respond to the first dose after one minute, administer a second dose. Additional doses may be given every two to three minutes or until emergency medical personnel arrive.
After you administer Naloxone
Do the following:
- Try to keep the person awake and breathing.
- Roll the person on their side to prevent choking.
- Stay with the person until emergency medical help arrives.